Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 144, NWS Mobile, AL

June 9, 2008Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 9, 2008, 3:18 PM CDT for Clarke County, Monroe County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 3:18 PM CDT (20:18 UTC)
Expired
Jun 9, 2008, 3:45 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 092018
SVRMOB
ALC025-099-092045-
/O.NEW.KMOB.SV.W.0144.080609T2018Z-080609T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONROEVILLE...
  EAST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 345 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOUNTAIN...OR ABOUT 6 MILES NORTHWEST OF MONROEVILLE...AND MOVING
  NORTHWEST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAIBORNE BY 325 PM CDT...
  FINCHBURG BY 340 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3157 8764 3175 8750 3156 8722 3142 8737
TIME...MOT...LOC 2018Z 127DEG 16KT 3157 8742

$$
1 follow-up statement
000 
WWUS54 KMOB 092029
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
329 PM CDT MON JUN 9 2008

ALC025-099-092045-
/O.CON.KMOB.SV.W.0144.000000T0000Z-080609T2045Z/
MONROE AL-CLARKE AL-
329 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EXTREME EAST CENTRAL CLARKE AND CENTRAL MONROE COUNTIES...

AT 326 PM CDT... CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST NORTHWEST 
FOUNTAIN...OR ABOUT 8 MILES NORTHWEST OF MONROEVILLE...MOVING 
NORTHWEST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCHBURG BY 345 PM CDT...

LAT...LON 3172 8746 3169 8741 3167 8739 3167 8738
      3165 8735 3163 8732 3148 8746 3158 8763
      3174 8748
TIME...MOT...LOC 2029Z 134DEG 15KT 3162 8742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:15 AM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 4:15 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CDT MON JUN 9 2008

.SHORT TERM...(TODAY AND TONIGHT)...NOT A LOT OF DIFFERENCE IN
TODAYS EXPECTED WEATHER FROM WHAT OCCURRED SUNDAY. MAY BE A FEW MORE
SHOWERS AND THUNDERSTORMS AROUND BUT MOST LIKELY IN DIFFERENT
PLACES. EXPECT SOME ISOLATED SHOWERS/THUNDERSTORMS TO DEVELOP ALONG
THE INTERSTATE 10 CORRIDOR LATE MORNING/EARLY AFTERNOON AND MOVE
INLAND. MAY BE A FEW WEAK OUTFLOW BOUNDARIES LEFT OVER FROM LAST
EVENINGS CONVECTION AND A FEW SHOWERS THAT SPRUNG UP IN THE
ANDALUSIA...EVERGREEN AND GREENVILLE AREAS AFTER MIDNIGHT. THE TUTT
LOW OVER THE FLORIDA PENINSULA WILL REMAIN EAST OF FORECAST AREA
THROUGH TONIGHT AND THE H5 HIGH WILL WEAKEN A BIT...SETTING THE
STAGE FOR A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS LATER IN THE
WEEK. FOR TEMPERATURES TODAY WENT WITH OR JUST ABOVE GUIDANCE AS WE
HAVE BEEN RUNNING A BIT WARMER THAN GUIDANCE AT MOST PLACES. /11

TODAYS WET MICROBURST RISK...LOW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...UPPER RIDGE WILL CONTINUE TO
BREAK DOWN ON TUESDAY AS A WEAK FRONT APPROACHES THE TENNESSEE
VALLEY AND WASHES OUT...ALSO AND AN UPPER LEVEL LOW WILL MOVE
ACROSS THE FL PENINSULA INTO THE EASTERN GULF. PRECIPITABLE WATER
VALUES CLIMB TO NEAR 1.6 INCHES ON TUESDAY AND WITH SLIGHTLY COOLER
TEMPS ALOFT...EXPECT SCATTERED COVERAGES OF SHOWERS AND
THUNDERSTORMS ON TUESDAY AND WEDNESDAY. BY LATE IN THE WEEK...
TROPICAL MOISTURE SURGES INTO THE AREA WITH PW VALUES CLIMBING TO
NEAR 2 INCHES AS A TROUGH DEVELOPS ACROSS THE WESTERN STATES. AS
THIS TROUGH SHIFTS EAST THROUGH THE WEEKEND ANOTHER WEAK FRONT WILL
MOVES INTO THE SOUTHEAST. THE WEAKENING UPPER RIDGE COMBINED WITH
INCREASING DEEP LAYER MOISTURE LEVELS AND THE WEAK SFC FRONT/TROUGH
IN THE AREA LATE IN THE PERIOD WILL BRING INCREASED SEABREEZE
ACTIVITY EACH AFTERNOON WITH THE GREATEST COVERAGES OF SHOWERS AND
THUNDERSTORMS EXPECTED THURSDAY THROUGH SUNDAY. THE INCREASED
CLOUDS AND ASSOCIATED RAIN CHANCES WILL LEAD TO TEMPERATURES THAT
DROP BACK TO NEAR NORMAL LEVELS FOR THIS TIME OF YEAR (HIGHS IN THE
UPPER 80S AND LOWS IN THE UPPER 60S AND LOWER 70S). /13

&&

.MARINE...A TYPICAL SUMMER WIND REGIME WITH GENERALLY SOUTH OR
SOUTHEAST WINDS DURING THE DAY AND A LIGHT NORTH OR LIGHT AND
VARIABLE WIND LATE NIGHT AND EARLY MORNING...ESPECIALLY NEAR THE
COAST. ISOLATED SHOWERS...POSSIBLY A THUNDERSTORM TODAY AND TUESDAY
WILL BECOME SCATTERED BY MID WEEK AS A WEAK UPPER TROUGH MOVES EAST
ACROSS THE TENNESSEE VALLEY. SEAS GENERALLY 1 TO 3 FEET BUT LOCALLY
HIGHER IN AND NEAR ANY THUNDERSTORM. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  72  89  71 /  20  20  30  20
PENSACOLA   90  75  88  73 /  20  20  30  20
DESTIN      89  75  89  75 /  20  20  30  20
EVERGREEN   94  70  91  68 /  30  30  30  20
WAYNESBORO  92  68  89  68 /  30  30  30  20
CAMDEN      95  70  93  69 /  20  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

11.DF
13.JC
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON JUN 9 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND INLAND SOUTHEAST
MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:48 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
148 PM CDT MON JUN 9 2008

ALZ059-FLZ001-003-091915-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...
148 PM CDT MON JUN 9 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF CENTURY...AND MOVING NORTH AT 9
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WAHL...DIXIE...FLOMATON...POLLARD...KEEGO...US 29 AND CR 43...OSAKA
AND FOSHEE THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:18 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox27 min
Jun 9, 4:40 PM CDTSevere Thunderstorm WarningMOBCrenshaw21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.